Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS Wichita, KS

June 5, 2001Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2001, 8:58 PM CDT for Elk County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 8:58 PM CDT (01:58 UTC)
Expired
Jun 5, 2001, 10:00 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elk County, KS

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:09 PM CDTHail 0.75Howard, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 7:45 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060158
SVRICT
KSC049-060300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
858 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 1000 PM CDT.

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF PIEDMONT...OR ABOUT 32 MILES
  SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES NORTHWEST OF HOWARD AROUND 910 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK
COUNTY UNTIL 1000 PM CDT.

LAT...LON 3756 9657 3733 9645 3733 9597 3761 9614

/URBAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:59 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 5, 3:59 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT TUE JUN 5 2001

MAIN FCST CHALLENGE IS POPS AND WHETHER OR NOT A FLASH FLOOD WATCH
IS IN ORDER. 18Z ANALYSIS SHOWS MAIN COLD FRONT DRAPED ACROSS
CENTRAL KS. AN OUTFLOW BOUNDARY EXTENDED ACROSS THE SOUTHEAST
CORNER. EXTREME SE KS HAS REACHED THE 80S...WOULD EXPECT THE REST OF
THAT SECTION TO REBOUND AS WELL. PARTS OF SCEN KS HAS ALSO STARTED
TO REBOUND. GOOD SFC HEATING COMBINED WITH THE OUTFLOW BOUNDARY AND
A S/W MOVING ACROSS THE AREA (SEEN ON WATERVAPOR LOOP) WILL HELP
ADDITIONAL TSRA TO DEVELOP LATE THIS AFTERNOON AND EVENING. ALSO
COULD GET SOME DEVELOPMENT ACROSS CEN SECTIONS ALONG COLD FRONT.
THERE IS NOT MUCH CONVERGENCE ALONG IT...HOWEVER SHOWERS HAVE
ALREADY STARTED. WITH H85 DEW POINTS AROUND +15C...LOTS OF MOISTURE
IS AVAILABLE ALONG THE FRONT SO HEAVY RAIN IS POSSIBLE.

THICKNESS DIFFLUENCE PROGGED ACROSS THE SOUTHERN SECTIONS OF THE
STATE OVERNIGHT. MODELS ALSO SHOW GOOD ISENTROPIC LIFT WITH THETA-E
RIDGE ACROSS THE SAME AREA. A FLASH FLOOD WATCH WILL NOT BE
NECESSARY FOR CEN KS. ONE MIGHT BE NECESSARY FOR SCEN/SE KS...BEST
CHANCE FOR SE. SO WILL GO WITH ONE FOR SE KS AND PORTIONS OF SCEN.

NW FLOW DEVELOPS...WITH WEAK IMPULSES MOVING THROUGH. PRECIP CHCS
THE REST OF THE WEEK LOOK OK. WILL KEEP LOW POPS IN FOR WED/WED
NIGHT AND THU NIGHT.

OTHERWISE TEMPERATURES LOOK GOOD. ALTHOUGH WILL BUMP HIGHS UP JUST A
LITTLE TOMORROW. THINK THERE WILL BE A LITTLE MORE SUN THAN TODAY...
AND 850MB TEMPS PROGGED TO WARM SLIGHTLY.

FCSTID = 7/NRR
ICT   64  84  61  87 /  60  20  20  10
HUT   61  81  60  86 /  50  20  20  10
EWK   64  82  62  86 /  60  20  20  10
EQA   65  82  62  86 /  60  20  20  10
WLD   66  84  63  87 /  70  20  20  10
RSL   56  81  55  85 /  40  20  20  10
GBD   57  82  57  85 /  40  20  20  10
SLN   62  79  60  85 /  40  20  20  10
MPR   62  81  60  85 /  40  20  20  10
CFV   66  82  64  85 /  70  30  20  10
CNU   65  81  63  85 /  70  30  20  10
K88   65  81  63  85 /  70  30  20  10

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
KSZ069>072...KSZ083...KSZ091>096...KSZ098>100.

r

In the hours before

Local storm report, Jun 5, 6:34 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
634 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    ATTICA                    KS   60 MPH TSTM WIND GUST
06/05/01   HARPER                         LAW ENFORCEMENT REPORTED
                                          POWER LINES DOWN.

0619 PM    CRYSTAL SPRINGS           KS   TORNAdDO
06/05/01   HARPER                         LAW ENFORCEMENT REPORTED.

0625 PM    1 W CRYSTAL SPRINGS       KS   60 MPH TSTM WIND GUST
06/05/01   HARPER                         TRAINED SPOTTER REPORTED.

MRU
Local storm report, Jun 5, 6:57 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
657 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    2 S CRYSTAL SPRINGS       KS   75 MPH TSTM WIND GUST
06/05/01   HARPER                         TRAINED SPOTTER REPORTED.

0640 PM    5 NW HARPER               KS   .75 INCH HAIL
06/05/01   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

MRU
Local storm report, Jun 5, 7:09 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
709 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SW HARPER               KS   1.75 INCH HAIL
06/05/01   HARPER                         REPORTED BY TRAINED
                                          SPOTTER.

MRU
Local storm report, Jun 5, 8:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
800 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    PUTNAM                    KS   .75 INCH HAIL
06/05/01   HARVEY                         REPORTED BY TRAINED
                                          SPOTTER.

0738 PM    PUTNAM                    KS   70 MPH TSTM WIND GUST
06/05/01   HARVEY                         TRAINED SPOTTER REPORTED.

MRU
Local storm report, Jun 5, 8:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
822 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    WHITEWATER                KS   .75 INCH HAIL
06/05/01   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT.

0814 PM    1 E BRAINERD              KS   1.00 INCH HAIL
06/05/01  H BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT.

MRU
Local storm report, Jun 5, 8:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
849 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    POTWIN                    KS   75 MPH TSTM WIND GUST
06/05/01   BUTLER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0825 PM    POTWIN                    KS   .75 INCH HAIL
06/05/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER.

0825 PM    POTWIN                    KS   60 MPH TSTM WIND GUST
06/05/01   BUTLER

0827 PM    7 NW EL DORADO            KS   1.00 INCH HAIL
06/05/01   BUTLER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0833 PM    7 NW EL DORADO            KS   80 MPH TSTM WIND GUST
06/05/01   BUTLER                         LAW ENFORCEMENT REPORTED.

0837 PM    5 NW EL DORADO            KS   90 MPH TSTM WIND GUST
06/05/01   BUTLER                         LAW ENFORCEMENT REPORTED.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:04 PM CDTFlash Flood WarningICTHarper116 min
Jun 5, 7:21 PM CDTTornado WarningICTSumner54 min
Jun 5, 7:32 PM CDTSevere Thunderstorm WarningICTHarper13 min
Jun 5, 7:37 PM CDTTornado WarningICTHarvey23 min
Jun 5, 8:03 PM CDTSevere Thunderstorm WarningICTHarper42 min
Jun 5, 8:03 PM CDTSevere Thunderstorm WarningICTButler57 min
Jun 5, 8:04 PM CDTTornado WarningICTSumner41 min
Jun 5, 8:42 PM CDTTornado WarningICTButler48 min
Jun 5, 8:43 PM CDTSevere Thunderstorm WarningICTSumner62 min
Jun 5, 9:04 PM CDTTornado WarningICTSumner41 min
Jun 5, 9:20 PM CDTFlash Flood WarningICTSumner115 min
Jun 5, 9:37 PM CDTTornado WarningICTCowley53 min
Jun 5, 10:29 PM CDTSevere Thunderstorm WarningICTWilson61 min
Jun 5, 11:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 5, 11:20 PM CDTFlash Flood WarningICTSumner115 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.